Alert archive / Montana / High Wind Warnings in 2025
High Wind Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 20, 2025, 12:52 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Jan 20, 2025, 5:00 PM MST. It was in force for 24 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 20, 2025, 12:52 PM MST (19:52 UTC)
- In effect from
- Jan 20, 2025, 5:00 PM MST
- Expired
- Jan 21, 2025, 5:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 6:45 PM MST | NON-TSTM WND GST 54 | 5 Se Browning, MT | Mesonet station SHBM Browning. |
| Jan 20, 9:45 PM MST | NON-TSTM WND GST 54 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 21, 12:21 AM MST | NON-TSTM WND GST 83 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Jan 21, 1:45 AM MST | NON-TSTM WND GST 64 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 21, 1:45 AM MST | NON-TSTM WND GST 64 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Jan 21, 1:55 AM MST | NON-TSTM WND GST 61 | 16 Wsw Cut Bank, MT | Montana mesonet site Mission Lake S. |
| Jan 21, 2:15 AM MST | HIGH SUST WINDS 47 | 1 Ene East Glacier Park, MT | Average 1hr sustained wind speed of 47 mph from 0115 to 0215, with an average sustained wind speed of 45 mph from 0115 to 0300 local time. |
| Jan 21, 2:45 AM MST | HIGH SUST WINDS 50 | 9 Ese East Glacier Park, MT | Average sustained wind speed of 50 mph from 0145 to 0245 at Montana mesonet site Dog Gun Lake. |
| Jan 21, 3:41 AM MST | NON-TSTM WND GST 67 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Jan 21, 4:20 AM MST | HIGH SUST WINDS 41 | 3 Sw Cut Bank, MT | Average sustained winds 41.28 mph from 0320 to 0420 lst. |
| Jan 21, 6:00 AM MST | NON-TSTM WND GST 56 | 8 Wsw Saint Mary, MT | Mesonet station SNPMT Sunpoint. |
| Jan 21, 10:15 AM MST | NON-TSTM WND GST 76 | 9 Ese East Glacier Park, MT | Montana mesonet site Dog Gun Lake. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
048 WWUS75 KTFX 201952 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1252 PM MST Mon Jan 20 2025 MTZ303-211200- /O.UPG.KTFX.HW.A.0003.250121T0000Z-250122T0000Z/ /O.NEW.KTFX.HW.W.0005.250121T0000Z-250122T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 1252 PM MST Mon Jan 20 2025 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM MST TUESDAY... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...From 5 PM this afternoon to 5 PM MST Tuesday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ322-211200- /O.NEW.KTFX.CW.Y.0003.250121T0000Z-250121T1200Z/ Elkhorn and Boulder Mountains- Including the following locations: Clancy, Corbin, Elk Park Pass, Wickes, Homestake Pass, Montana City, and Boulder 1252 PM MST Mon Jan 20 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM MST TUESDAY... * WHAT...Very cold wind chills as low as 35 below expected. * WHERE...Elkhorn and Boulder Mountains. * WHEN...From 5 PM this afternoon to 5 AM MST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 35 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MTZ330-211200- /O.NEW.KTFX.CW.Y.0003.250121T0000Z-250121T1800Z/ Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Raynolds Pass, West Yellowstone, Targhee Pass, and Big Sky 1252 PM MST Mon Jan 20 2025 ...COLD WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST TUESDAY... * WHAT...Very cold wind chills as low as 40 below expected. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...From 5 PM this afternoon to 11 AM MST Tuesday. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Brusda
4 follow-up statements
379 WWUS75 KTFX 210920 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 220 AM MST Tue Jan 21 2025 MTZ322-211030- /O.CAN.KTFX.CW.Y.0003.000000T0000Z-250121T1200Z/ Elkhorn and Boulder Mountains- Including the following locations: Homestake Pass, Montana City, Clancy, Boulder, Corbin, Elk Park Pass, and Wickes 220 AM MST Tue Jan 21 2025 ...COLD WEATHER ADVISORY IS CANCELLED... The threat has ended. $$ MTZ303-220000- /O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Cut Bank, Ethridge, and Santa Rita 220 AM MST Tue Jan 21 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ MTZ330-211800- /O.CON.KTFX.CW.Y.0003.000000T0000Z-250121T1800Z/ Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Targhee Pass, Raynolds Pass, West Yellowstone, and Big Sky 220 AM MST Tue Jan 21 2025 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... * WHAT...Very cold wind chills as low as 40 below expected. * WHERE...Gallatin and Madison County Mountains and Centennial Mountains. * WHEN...Until 11 AM MST this morning. * IMPACTS...The dangerously cold wind chills as low as 40 below zero could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Wilson
299 WWUS75 KTFX 211733 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1033 AM MST Tue Jan 21 2025 MTZ330-211845- /O.EXP.KTFX.CW.Y.0003.000000T0000Z-250121T1800Z/ Gallatin and Madison County Mountains and Centennial Mountains- Including the following locations: Targhee Pass, Raynolds Pass, Big Sky, and West Yellowstone 1033 AM MST Tue Jan 21 2025 ...COLD WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING... The threat has ended. $$ MTZ303-220000- /O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 1033 AM MST Tue Jan 21 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause isolated power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ IG
714 WWUS75 KTFX 212000 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 100 PM MST Tue Jan 21 2025 MTZ303-220000- /O.CON.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Cut Bank, and Ethridge 100 PM MST Tue Jan 21 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. Remember, a High Wind Warning means that there is at least an 80% chance of 40 mph sustained winds or 58 mph wind gusts occurring during the warning period. && $$ IG
840 WWUS75 KTFX 212352 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 452 PM MST Tue Jan 21 2025 MTZ303-220100- /O.EXP.KTFX.HW.W.0005.000000T0000Z-250122T0000Z/ Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Santa Rita, Ethridge, and Cut Bank 452 PM MST Tue Jan 21 2025 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... The threat for strong winds has ended for Cut Bank and the surrounding areas. However, gusty west to northwest winds will persist overnight and through the day on Wednesday. $$ SC
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 20, 10:18 AM MST, 2 hours 34 minutes earlier. Its key messages:
- Cold air retreats today.
- Gusty winds expected on Tuesday, with areas of blowing snow possible.
- Snow continuing to look more likely Thursday night into Friday as another round of cooler air works into the area.
Area forecast discussion, Jan 20, 10:18 AM MST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1018 AM MST Mon Jan 20 2025 Aviation Section Updated. .KEY MESSAGES... - Cold air retreats today. - Gusty winds expected on Tuesday, with areas of blowing snow possible. - Snow continuing to look more likely Thursday night into Friday as another round of cooler air works into the area. && .UPDATE... /Issued 840 AM MST Mon Jan 20 2025/ Updated forecast is out. Only change this morning was to change some cold air advisories to an extreme cold warning. Some of the colder valleys of Southwest MT were near/colder than 40 below this morning such as West Yellowstone and Elk Park. Overall, a dry day is expected today. I did not adjust afternoon temperatures, but it is possible with the cold start, some areas might not get quite as warm as forecasted. That being said, downslope southwest winds have developed along the divide this morning, with some areas in the teens above zero already. That warming downslope wind will gradually spread eastward through the day. Brusda && .DISCUSSION... /Issued 840 AM MST Mon Jan 20 2025/ Meteorological Overview: Northwesterly flow will be the name of the game this week as upper level ridging trying to build over the Eastern Pacific/Western US contrasts with a persistent trough across the Eastern 2/3s of the US and Canada. With this northwesterly flow in place, expect this week to be a bit on the breezy and slightly unsettled side, as a series of upper level disturbances and associated jet streaks embedded in the flow move overhead. This ridge will try to sneak into Montana today as the arctic air retreats, but will quickly collapse Tuesday, resulting in gusty winds across the area, especially along the Rocky Mountain Front. A deeper trough will push in on Friday and Saturday, bringing a round of snowfall ahead of a renewed push of colder air for the weekend. Forecast Confidence & Scenarios: Over the next 24 hours, there is generally high confidence in warmer air working its way into the area, with confidence highest along the Rocky Mountain Front, particularly west of I-15 and along and south of the Highway 87/200 corridor from Great Falls to Lewistown. Confidence is a bit lower in some of the Southwestern Valleys and further north and east of the area mentioned above, as the colder air tends to be a bit more stubborn than models tend to suggest. However, with the approaching winds for Tuesday, any cold air will be long gone by mid morning on Tuesday. Speaking of winds on Tuesday, a tight pressure gradient, along with strong winds aloft, look to create some strong winds across the area, particularly along the Rocky Mountain Front to Cut Bank, along with some of the 87/200 corridor as well. Given the recent snowfall and cold temperatures, we will have to watch for some areas of blowing snow that could cause some travel issues across the Plains. At the very least, it appears likely (80%+) that there will be some drifting snow, there is just some uncertainty as to the extent of how much snow will be available to be blown vs. how much has compacted over the past few days, even with the cold temperatures. Aside from a few snow showers Wednesday, our next meaningful chance for snow looks to be Thursday night or Friday as a cold front pushes into the area. Current model guidance shows a fairly widespread light snowfall event with more in the mountains, particularly the north facing slopes that will see some upslope snowfall. Behind this front, temperatures will fall again, with single digits above and below 0 looking likely (widespread 60%+ chances) over the weekend. Ludwig && .AVIATION... 20/18Z TAF Period VFR conditions will prevail throughout the duration of the 2018/2118 TAF period; however, mid-level clouds with CIGS ranging from 9-15kft will begin to overspread the Northern Rockies from the northwest to southeast from 21z this afternoon through 03z this evening. Some mountain obscuration is possible beyond the aforementioned timeframe, most notably north of a KHLN to KLWT line as light snow develops over the Island Ranges of Central Montana. Main concern throughout the next 24 hours will be increasing southwest to west surface winds over the plains of Central and North Central Montana, particularly at the KCTB terminal where frequent wind gusts in excess of 50kts are expected beyond 00z Tuesday through Tuesday morning. Mountain wave turbulence and instances of low level wind shear will be a concern in lee of the Continental Divide and Island Ranges of Central and North Central Montana from this evening through Tuesday. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 19 13 34 17 / 0 0 20 10 CTB 20 12 28 13 / 0 0 10 0 HLN 14 6 34 14 / 0 0 0 10 BZN 9 -3 26 6 / 0 0 0 10 WYS 8 -15 13 -10 / 0 0 0 10 DLN 12 1 28 4 / 0 0 0 0 HVR 14 -2 30 17 / 0 0 30 30 LWT 15 1 32 17 / 0 0 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... Extreme Cold Warning until noon MST today for Bears Paw Mountains and Southern Blaine-Beaverhead and Western Madison below 6000ft-Eastern Toole and Liberty-Elkhorn and Boulder Mountains-Fergus County below 4500ft-Gallatin Valley-Hill County- Little Belt and Highwood Mountains-Northern Blaine County. Cold Weather Advisory until noon MST today for Big Belt, Bridger and Castle Mountains-Canyon Ferry Area-Cascade County below 5000ft-East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Eastern Pondera and Eastern Teton-Gallatin and Madison County Mountains and Centennial Mountains-Gates of the Mountains-Judith Basin County and Judith Gap-Madison River Valley-Meagher County Valleys-Missouri Headwaters-Northern High Plains-Northwest Beaverhead County-Ruby Mountains and Southern Beaverhead Mountains-Snowy and Judith Mountains-Southern Rocky Mountain Front-Upper Blackfoot and MacDonald Pass-Western and Central Chouteau County. High Wind Watch from 5 PM MST this afternoon through Tuesday afternoon for Eastern Glacier, Western Toole, and Central Pondera. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jan 20, 6:52 AM MST, 6 hours before
Preliminary Local Storm Report
National Weather Service Great Falls MT
652 AM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Extreme Cold 7 ENE Power 47.75N 111.55W
01/19/2025 M-36 F Teton MT AWOS
AWOS station K1JM 6 ENE Power.
&&
MoldanLocal storm report, Jan 20, 6:53 AM MST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
653 AM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Extreme Cold Joplin 48.56N 110.76W
01/20/2025 M-35 F Liberty MT Mesonet
Mesonet station GW0416 Joplin.
&&
MoldanLocal storm report, Jan 20, 9:05 AM MST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
905 AM MST Mon Jan 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Extreme Cold 6 NNW Sunburst 48.96N 111.94W
01/20/2025 M-38 F Toole MT Mesonet
Mesonet station MTSWT Sweetgrass (MT DOT).
&&
BrusdaThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 12:52 PM MST | Cold Weather Advisory | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison | 22 hr |
| Jan 20, 1:19 PM MST | Winter Storm Watch | TFX | Fergus | 14 hr |
| Jan 20, 1:19 PM MST | Winter Weather Advisory | TFX | Cascade, Chouteau, Fergus, Judith Basin, Meagher | 24 hr |
| Jan 20, 1:19 PM MST | Winter Weather Advisory | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 6 more | 52 hr |
Nearby
High Wind Warnings in Montana, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.